Alert archive / Iowa / Flood Watches in 2021
Flood Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flood watch at Jul 9, 2021, 2:59 AM CDT for 5 counties in Iowa. It took effect at Jul 9, 2021, 4:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 9, 2021, 2:59 AM CDT (07:59 UTC)
- In effect from
- Jul 9, 2021, 4:00 PM CDT
- Expired
- Jul 9, 2021, 3:12 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WGUS63 KDMX 090759 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 259 AM CDT Fri Jul 9 2021 .Several rounds of thunderstorms capable of locally heavy rainfall are expected from late today through tonight. This may cause flash flooding in some areas. IAZ085-086-095>097-091600- /O.NEW.KDMX.FA.A.0001.210709T2100Z-210710T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wapello-Wayne-Appanoose-Davis- Including the cities of Bloomfield, Seymour, Albia, Humeston, Corydon, Centerville, Ottumwa, and Allerton 259 AM CDT Fri Jul 9 2021 ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY MORNING... The National Weather Service in Des Moines has issued a * Flood Watch for portions of south central Iowa and southeast Iowa, including the following areas, in south central Iowa, Appanoose, Monroe and Wayne. In southeast Iowa, Davis and Wapello. * From this afternoon through Saturday morning. * Excessive rainfall may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Lee
1 follow-up statement
815 WGUS63 KDMX 090812 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 312 AM CDT Fri Jul 9 2021 .Several rounds of thunderstorms capable of locally heavy rainfall are expected from late today through tonight. This may cause flash flooding in some areas. IAZ085-086-095>097-091615- /O.CAN.KDMX.FA.A.0001.210709T2100Z-210710T1500Z/ /O.NEW.KDMX.FF.A.0003.210709T2100Z-210710T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Wapello-Wayne-Appanoose-Davis- Including the cities of Bloomfield, Seymour, Albia, Humeston, Corydon, Centerville, Ottumwa, and Allerton 312 AM CDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY MORNING... ...FLOOD WATCH IS CANCELLED... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of south central Iowa and southeast Iowa, including the following areas, in south central Iowa, Appanoose, Monroe and Wayne. In southeast Iowa, Davis and Wapello. * From this afternoon through Saturday morning. * Excessive rainfall may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && The Flood Watch for portions of south central Iowa and southeast Iowa, including the following areas, in south central Iowa, Appanoose, Monroe and Wayne. In southeast Iowa, Davis and Wapello has been replaced by a Flash Flood Watch. $$ Lee
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flood watch went out at Jul 8, 11:07 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 8, 11:07 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1107 PM CDT Thu Jul 8 2021 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Friday Night/ Issued at 318 PM CDT Thu Jul 8 2021 ...Increasing Risk of Severe Storms Friday Afternoon and Night... Confidence: Medium Main challenge is increasing severe threat Friday into Friday Night. Remnants of the area of showers continues to move southeast into our area and continues to fester this afternoon. Stratus that backed into eastern and central Iowa overnight along with the fog has lifted with some clouds lingering late this afternoon due to the weakening area of showers. Meanwhile, over southeast Wyoming, the southern of two short waves will begin to lift northeast later today and tonight. A nearly stationary front this morning from a northern stream low over Montana will also begin to push northeast tonight. Increasing H850 winds and stronger thetae advection will focus an area of elevated storms along this boudoir with the initial storms over Iowa beginning around or shorter after 06z. H700 flow is east southeast and with the expected strengthening of the low level jet between 06z and 12z, the storms will attempt to ride east southeast while the main synoptic boundary lifts northeast. So, overall tonight's focus is for the northwest/west central into northeastern and northern sections with time through 18z Friday. There is decent consensus on tonight's evolution of the storms primarily affecting areas north of I80, but still some uncertainty on the cutoff on the southern edge as well as how far southwest an expected outflow boundary will move with the main MCS that forms later tonight into Friday. There is better consensus today that at least some semblance of the storm complex will remain ongoing through the daytime hours as it lifts into northeast Iowa tomorrow. Tonight our 0-6km shear increases to 45 to 50 kts, peaking from 06- 12z across northwest and then expanding to southeast Iowa from 18z to 00z and weakening slightly into 06z. Though there are differences in the synoptic solutions, a general focus is coming into view. The first round of convection should remain elevated with hail being the main threat over the west/northwest tonight. SPC has expanded the marginal area farther east a bit overnight to cover more of western/northern Iowa through 12z Friday. Tonight lows will be warmer with expected cloud cover and increasing southeast flow during the night hours. Mins will range from the lower 60s northeast to the mid 60s over the south/southwest. Early indications for Friday suggest that the lingering storms mainly north of I80 will lay down an outflow boundary back into central Iowa. The HRRR shows a wind shift backing west southwest and somewhat aligning/converging with the main synoptic boundary by 19- 21z. South of the boundary, daytime heating should bring highs back into the 80s just along and southwest of the boundary. Instability parameters increase to roughly 2000-2500+ J/kg MLCAPE south of the boundary with strong curvature in area hodographs, 0-1km SRH 200-300 m2/s2 and forecast SR mean wind over 40 kts in a corridor over central to southeast Iowa from mid/late afternoon through early evening. The GFS and NAM solutions are a bit more robust and farther northeast than the Euro today. At this time, it appears that there will be little if any cap by late day south. Limiting factors over a portion of south/southwest early in the event, include a warm layer of +10C at H700 which is generally back west/southwest of Des Moines. Thus the potential for a corridor strong thunderstorm activity may be confined to a more narrow region somewhere along and near the I35 corridor southeast to far southeast Iowa just along and south of a surface warm front and area of stronger sfc convergence during the afternoon and then some storms moving into the southwest later in the night. The new SWODY2 outlook for an enhanced risk covers the area pretty well with some uncertainty yet on extent of coverage. There remains some timing uncertainty on the afternoon uptick or into early evening for coverage/severity with the ongoing convection in the morning. All modes of severe are possible with a higher risk of significant hail and significant thunderstorm winds along with tornadoes. Given diurnal expectations, the most likely timeframe would be from 20-23z through mid to late evening with some hydro issues possible south into the overnight if the storms can reform along the main sfc boundary collapsing south into Missouri and propagate east. Similar to previous forecasts and also given high PWATs as well as sufficient warm cloud depths, some areas may see a quick 1 to 2 inch rainfall overnight tonight into Friday midday with a more robust rainfall signature with the afternoon/evening convection over the south into Friday night. Rainfall totals then could exceed 2 to 4 inches at some locations. For now, will not issue any hydro headlines for Friday night, given the uncertainty, but will need to evaluate again tonight or very early tomorrow morning. A lot of the forecast in the near term depends yet on the overall cloud coverage early Friday morning. Lows Friday night will drop to the mid 60s south and lower 60s north. .LONG TERM.../Saturday through Thursday/ Issued at 318 PM CDT Thu Jul 8 2021 Confidence: Low to Medium Models continue to struggle with the evolution of the H850 low and subsequent chances for storms from Saturday through Monday. The favored areas would remain over the south and east during the period. The Euro continues to emphasize a farther south track while the GFS/NAM are a bit farther north. The 12z GEFs H850 low track is farther east and south by 06z Monday than the operational GFS, but still has more northerly drift of the system into the weekend compared to the operational Euro. For now, will maintain rain/thunder chances into Monday with some expectation that the mesoscale forcing will help direct the synoptic pattern farther south with time. Overall additional rainfall of an inch or so is possible with the H850 low near our area through Monday. Temperatures will struggle Saturday and Sunday with some warming into midweek with another approaching system and cool front by Wednesday and cooler conditions into Thursday. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1107 PM CDT Thu Jul 8 2021 VFR conditions at the moment, but storms have started to develop over northwestern Iowa back into southeastern South Dakota and northeastern Nebraska. These storms will move east-southeastward and bring impacts to some portions of the central Iowa terminals. These should wane or move out by mid-morning, but another round of strong to severe storms is expected to develop in the afternoon and push south-southeastward most likely impacting OTM and perhaps ALO, FOD and DSM. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Ansorge
Hazardous weather outlook, Jul 8, 3:40 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 PM CDT Thu Jul 8 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-092045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 340 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong storms are possible tonight, mainly over northern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will linger through Friday with strengthening in the late afternoon and evening. All modes of severe weather will be possible. Late Friday night into Saturday morning locally heavy rain is possible, mainly south. Periodic chances for thunderstorms remain in the forecast over the first half of next week, however the threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:12 AM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Madison and 4 more | 30 hr |
| Jul 9, 8:09 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 28 min |
| Jul 9, 9:24 AM CDT | Special Weather Statement | DMX | Wayne | 21 min |
| Jul 9, 12:04 PM CDT | Special Weather Statement | DMX | Webster | 26 min |
| Jul 9, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 47 min |
| Jul 9, 1:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Polk, Story | 44 min |
| Jul 9, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story | 63 min |
| Jul 9, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 54 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.